Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 16, 2018, 8:23 AM CDT for Cass County, Ransom County, Richland County, North Dakota; 4 counties in Minnesota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2018, 8:23 AM CDT (13:23 UTC)
- Expired
- Jun 16, 2018, 9:05 AM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Becker County, MN, Clay County, MN, Otter Tail County, MN, Wilkin County, MN, Cass County, ND, Ransom County, ND, Richland County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 84 km from the middle of the area, began a volume at 13:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 8:40 AM CDT | TSTM WND GST 60 | 6 S Rothsay, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 1.4 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 177 J/kg
- Mixed-layer CIN
- -361 J/kg
- Mixed-layer LCL
- 1088 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 383 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 9.2
The text
As transmitted.
382
WUUS53 KFGF 161323
SVRFGF
MNC005-027-111-167-NDC017-073-077-161415-
/O.NEW.KFGF.SV.W.0052.180616T1323Z-180616T1415Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
823 AM CDT SAT JUN 16 2018
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Clay County in northwestern Minnesota...
Northwestern Otter Tail County in west central Minnesota...
Wilkin County in west central Minnesota...
Southwestern Becker County in northwestern Minnesota...
Northeastern Ransom County in southeastern North Dakota...
Cass County in southeastern North Dakota...
Northern Richland County in southeastern North Dakota...
* Until 915 AM CDT.
* At 822 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Sheldon to near Comstock to near
Carlisle, moving northeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Oxbow, Wolverton and Comstock around 825 AM CDT.
Elizabeth around 830 AM CDT.
Rothsay, Baker and Rustad around 835 AM CDT.
Sabin, Erhard and Briarwood around 840 AM CDT.
Wheatland around 845 AM CDT.
Other locations impacted by these severe thunderstorms include
Fargo, Moorhead, Casselton, and Argusville.
This includes the following highways...
Interstate 29 between mile markers 34 and 89.
Interstate 94 in North Dakota between mile markers 316 and 352.
Interstate 94 in Minnesota between mile markers 1 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4643 9686 4655 9755 4722 9752 4720 9700
4717 9683 4716 9682 4715 9684 4715 9668
4708 9621 4685 9559 4617 9630
TIME...MOT...LOC 1322Z 203DEG 35KT 4668 9745 4662 9676 4635 9626
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig3 follow-up statements
358
WWUS53 KFGF 161337
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
837 AM CDT SAT JUN 16 2018
MNC005-027-111-167-NDC017-073-077-161415-
/O.CON.KFGF.SV.W.0052.000000T0000Z-180616T1415Z/
Clay MN-Otter Tail MN-Wilkin MN-Becker MN-Ransom ND-Cass ND-
Richland ND-
837 AM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR CLAY...NORTHWESTERN OTTER TAIL...NORTHERN WILKIN...SOUTHWESTERN
BECKER...NORTHEASTERN RANSOM...CASS AND NORTHWESTERN RICHLAND
COUNTIES...
At 836 AM CDT, severe thunderstorms were located along a line
extending from near Chaffee to Sabin to near Erhard, moving northeast
at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Sabin, Erhard and Baker around 840 AM CDT.
Moorhead, Dilworth and Pelican Rapids around 845 AM CDT.
Glyndon, Absaraka and Buffalo River State Park around 850 AM CDT.
Amenia, Dunvilla and Averill around 855 AM CDT.
Cormorant around 900 AM CDT.
Other locations impacted by these severe thunderstorms include
Fargo, Moorhead, Casselton, and Argusville.
This includes the following highways...
Interstate 29 between mile markers 41 and 89.
Interstate 94 in North Dakota between mile markers 316 and 352.
Interstate 94 in Minnesota between mile markers 1 and 50.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4652 9681 4662 9755 4722 9752 4720 9700
4717 9683 4716 9682 4715 9684 4715 9668
4708 9621 4685 9559 4624 9623
TIME...MOT...LOC 1336Z 206DEG 38KT 4683 9735 4677 9666 4650 9616
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig810
WWUS53 KFGF 161356
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
856 AM CDT SAT JUN 16 2018
NDC073-077-161404-
/O.CAN.KFGF.SV.W.0052.000000T0000Z-180616T1415Z/
Ransom ND-Richland ND-
856 AM CDT SAT JUN 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RANSOM AND
NORTHWESTERN RICHLAND COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 4666 9675 4675 9737 4722 9740 4720 9700
4717 9683 4716 9682 4715 9684 4715 9668
4708 9621 4685 9559 4634 9612
TIME...MOT...LOC 1354Z 201DEG 41KT 4700 9724 4694 9655 4667 9605
$$
MNC005-027-111-167-NDC017-161415-
/O.CON.KFGF.SV.W.0052.000000T0000Z-180616T1415Z/
Clay MN-Otter Tail MN-Wilkin MN-Becker MN-Cass ND-
856 AM CDT SAT JUN 16 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR CLAY...NORTHWESTERN OTTER TAIL...NORTHEASTERN WILKIN...
SOUTHWESTERN BECKER AND EASTERN CASS COUNTIES...
At 854 AM CDT, severe thunderstorms were located along a line
extending from Amenia to near Harwood to Dunvilla, moving north at
45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
Averill around 900 AM CDT.
Shoreham around 905 AM CDT.
Hunter and Felton around 910 AM CDT.
Detroit Lakes and Westbury around 915 AM CDT.
Other locations impacted by these severe thunderstorms include
Moorhead, Casselton, and Argusville.
This includes the following highways...
Interstate 29 between mile markers 52 and 89.
Interstate 94 in North Dakota between mile markers 324 and 352.
Interstate 94 in Minnesota between mile markers 1 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4666 9675 4675 9737 4722 9740 4720 9700
4717 9683 4716 9682 4715 9684 4715 9668
4708 9621 4685 9559 4634 9612
TIME...MOT...LOC 1354Z 201DEG 41KT 4700 9724 4694 9655 4667 9605
HAIL...1.00IN
WIND...60MPH
$$
Knutsvig370
WWUS53 KFGF 161405
SVSFGF
Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
905 AM CDT SAT JUN 16 2018
MNC005-027-111-167-NDC017-161414-
/O.CAN.KFGF.SV.W.0052.000000T0000Z-180616T1415Z/
Clay MN-Otter Tail MN-Wilkin MN-Becker MN-Cass ND-
905 AM CDT SAT JUN 16 2018
...THE SEVERE THUNDERSTORM WARNING FOR CLAY...NORTHWESTERN OTTER
TAIL...NORTHEASTERN WILKIN...SOUTHWESTERN BECKER AND EASTERN CASS
COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
LAT...LON 4666 9675 4675 9737 4722 9740 4720 9700
4717 9683 4716 9682 4715 9684 4715 9668
4708 9621 4685 9559 4634 9612
TIME...MOT...LOC 1403Z 203DEG 35KT 4708 9719 4702 9650 4675 9600
$$
KnutsvigWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:46 AM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 16, 6:46 AM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 646 AM CDT Sat Jun 16 2018 .UPDATE... Issued at 646 AM CDT Sat Jun 16 2018 Thunderstorms moving out of NE SD should reach Fargo around 9 AM. Could be borderline severe. The latest HRRR has the complex moving NE and reaching Bemidji by late morning/noon. Updated chances of rain and weather grids based on this thinking. && .SHORT TERM...(Today and tonight) Issued at 302 AM CDT Sat Jun 16 2018 Southwest flow aloft dominates the Northern Plains as a ridge axis exists over the Great Lakes and an upper low over the Pacific Northwest. Upper/mid level heights fall slightly today as an upper wave passes to the north of the area in the SW flow. A surface frontal boundary exists from Lake of the Woods southwest through northeast SD. A warm front extending eastward over southern/central MN will lift northward today. CAMs have convection increasing this afternoon in the vicinity of the front and northward across the central part of the forecast area...aided by a 40 kt low level jet and MUCAPEs of 2000-5000 J/kg. While some thunderstorms may develop during the afternoon along the warm front and northward, activity is also expected to develop over western/central ND as well and move east through the Red River Valley during the afternoon/evening. There is still plenty of uncertainty regarding how things will evolve, however. Given the moist conditions/low LCLs and good deep and low level shear, the Significant Tornado Parameter is around 2 from Gwinner/Fargo/Bemidji and south this afternoon/evening. A 2-5% tornado risk from the SPC exists in this area today. This risk exists from both discrete supercells and QLCS mesovortex potential. Also...an excessive rainfall potential exists in this area today/tonight. While the threat for thunderstorms exists over the entire area this afternoon and evening, the focus will shift further south/closer to the warm front after midnight tonight. Otherwise...expect warm and muggy conditions in the south today and upper 60s in the far northwest. Generally, partly sunny skies with increasing cloudiness are expected as well. .LONG TERM...(Sunday through Friday) Issued at 302 AM CDT Sat Jun 16 2018 An active period will continue into Sunday as an inverted trough stalls over northern MN into northeastern SD. This will keep a threat for thunder across the southeast, with rain showers in the more stable airmass to the northwest. Showalters are showing negative values for the southeastern corner of the CWA Sunday and Sunday night. The strongest storms will be along the best instability axis most likely SE of our CWA. SW flow aloft will bring a series of shortwaves through the northern tier, so the main challenge will be timing of precipitation and will not likely be as long in duration as blended solution POPs represent. Confidence in blended solution POPs continues to be low for Sunday night and Monday as the GFS and NAM are dry Sun evening, while the ECMWF shows a band of showers/storms across the south. NAM shows a much tighter north-to-south POP gradient, which makes sense given the drier northeast flow into the northern zones. Would expect subsequent model blends to further reduce POPs across the north...with overall forecast becoming dry for the majority of next week as sfc high pressure dominates and the main storm track/jet energy flows across northern Canada. The dry weather and increased solar should help temperatures rise into the 80s in the valley, and upper 70s outside of the valley, by Tue and remain in the mid to upper 80s across the region through the remainder of the next work week. Increased cloud cover and chances for showers or storms will result in Saturday cooling back down into the 70s. && .AVIATION...(For the 12Z TAFS through 12Z Sunday morning) Issued at 646 AM CDT Sat Jun 16 2018 Occasional thunderstorms and low cigs will plague the region over the next 24 hrs. FAR will likely see thunderstorms by 14Z moving out of SD. BJI may see this by 17Z as well. Otherwise, redevelopment is expected this afternoon. Cigs will likely be in the MVFR category off and on through the period. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...Knutsvig SHORT TERM...Knutsvig LONG TERM...Speicher AVIATION...Knutsvig
Hazardous weather outlook, Jun 16, 6:35 AM CDT, 1 hour 48 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 635 AM CDT Sat Jun 16 2018 MNZ004-005-007-NDZ006>008-014>016-054-171145- Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson- Ramsey-Eastern Walsh County-Western Walsh County- 635 AM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Showers and thunderstorms are possible across the region today. Some storms may be strong. However, severe storms are not expected north of a line from New Rockford to Baudette. .DAYS TWO THROUGH SEVEN...Sunday through Friday Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not likely. MNZ001-006-008-013-014-NDZ024-026>030-038-171145- West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake- Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes- 635 AM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across the area today, especially this afternoon and evening. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and perhaps a tornado. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053- 171145- Norman-Clay-North Beltrami-East Polk-North Clearwater- South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker- East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant- Cass-Ransom-Sargent-Richland- 635 AM CDT Sat Jun 16 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Severe thunderstorms will be possible across the area today, especially this afternoon and evening. The primary threats will be hail up to 2 inches in diameter, winds gusts to 75 mph or possibly higher, and possibly tornadoes. Periods of heavy rain and localized flooding is possible as well, especially tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There will be periods of showers and thunderstorms on Sunday. The primary threat location for strong thunderstorms will be across the southern Red River Valley into west central Minnesota. Chances for thunderstorms return next Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Knutsvig/Speicher
In the hours before
Special weather statement, Jun 16, 7:09 AM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
709 AM CDT SAT JUN 16 2018
MNZ029-NDZ039-049-052-053-161245-
Wilkin MN-Sargent ND-Richland ND-Ransom ND-Cass ND-
709 AM CDT SAT JUN 16 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RANSOM...SOUTH
CENTRAL CASS...RICHLAND AND SARGENT COUNTIES UNTIL 745 AM CDT...
At 708 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houghton to near Brampton to near
Sisseton. Movement was northeast at 45 mph.
Nickel size hail will be possible with these storms.
Strong thunderstorms will be near...
Havana and Brampton around 710 AM CDT.
Cogswell around 715 AM CDT.
Forman and Rutland around 720 AM CDT.
Gwinner around 730 AM CDT.
Straubville around 735 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4593 9761 4597 9770 4593 9779 4594 9801
4624 9801 4648 9787 4673 9720 4634 9628
4602 9653 4602 9658 4598 9657 4593 9661
TIME...MOT...LOC 1208Z 204DEG 38KT 4581 9818 4600 9769 4568 9693
AMThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 12:04 AM CDT | Special Weather Statement | FGF | Traill | 56 min |
| Jun 16, 7:09 AM CDT | Special Weather Statement | FGF | Ransom, Richland, Sargent | 36 min |
| Jun 16, 7:19 AM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 41 min |
| Jun 16, 7:44 AM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Ransom, Richland, Sargent | 46 min |
| Jun 16, 3:12 PM CDT | Flash Flood Watch | FGF | Cass, Ransom, Richland, Sargent | 16 hr |
| Jun 16, 5:50 PM CDT | Special Weather Statement | FGF | Barnes, Griggs, Steele | 40 min |
| Jun 16, 6:06 PM CDT | Severe Thunderstorm Warning | FGF | Barnes, Cass, Steele, Traill | 26 min |
| Jun 16, 9:08 AM CDT | Special Weather Statement | FGF | Becker, Norman | 67 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2018Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.